North Dakota, 2005

Hail in North Dakota, July 27, 2005

July 27, 2005 · NWS FGF · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 27, 2:05 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 27, 2:05 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CDT WED JUL 27 2005

.SHORT TERM (TONITE THRU SAT)...WEAK COLD FRONT EXTENDING FROM
KROX-KFAR-KABR WILL CONTINUE TO SAG SE OVERNIGHT. THUNDERSTORMS
BEGINNING TO FIRE ALONG THE BOUNDRY WHERE THE SUN WAS ABLE TO
DESTABILIZE THE ATMOSPHERE. HAIL WILL BE THE MAIN THREAT THROUGH THE
EVENING HOURS AS COLD TEMPS ALOFT CONTRIBUTE TO STEEP LAPSE RATES
AND FREEZING LEVELS UNDER 10KFT. SEVERAL WEAK SHORTWAVES UPSTREAM
WILL HELP AID IN CONVECTIVE DEVELOPMENT...WITH STORMS DISSIPATING
QUICKLY WITH THE SETTING SUN. RAIN SHOWERS WILL CONTINUE ACROSS THE
NORTHERN VALLEY BEHIND THE FRONT...ALSO DYING OFF DURING THE LATE
EVENING HOURS. HIGH PRESSURE NOSING IN BEHIND THE FRONT WILL LEAD TO
IMPROVING CONDITIONS...BUT CLEARING WILL BE SLOW TO COMMENCE WITH A
HODGE PODGE OF CLOUD COVER INTO CENTRAL CANADA. A MIX OF CLOUDS AND
SUN CAN BE EXPECTED ON THURS WITH HIGH PRESSURE OVERHEAD FOR
RELATIVELY LIGHT WINDS. AS LOW PRESSURE DEVELOPS IN THE LEE OF THE
NORTHERN ROCKIES...AN H85 WARM FRONT WILL LIFT INTO CENTRAL ND. BOTH
THE GFS AND NAM HINT AT A BAND OF WARM ADVECTION PRECIP STREAKING
OUT OF CENTRAL ND FRI AM. EXACTLY WHERE ANY RAIN WILL SET UP IS
STILL UNCERTAIN...SO FOR NOW THE BEST BET IS TO BROADBRUSH LOW POPS
AND LET LATER SHIFTS FINE TUNE THE BEST THREAT AREA. ELEVATED
INSTABILITY LOOKS LIMITED...SO FOR NOW I HAVE STUCK WITH SHOWERS AND
OPTED OUT OF THE THUNDER MENTION. AS THE WARM FRONT PASSES TO OUR
EAST...WARMER AIR WILL BE DRAWN NORTH ON BRISK SOUTHERLY WINDS. THE
LOW TO OUR WEST PULLS OUT INTO THE DAKOTAS ON SAT...BUT WITH UPPER
LEVEL SUPPORT LACKING...NO PRECIPITATION IS EXPECTED AT THIS TIME.
THE MAIN RESULT OF THIS LOW WILL BE TO CONTINUE DRAWING WARMER AND
MORE HUMID AIR BACK OUR WAY.

.LONG TERM (SUN THRU WED)...MODELS REMAIN IN PRETTY GOOD
AGREEMENT...WITH ONLY MINIMAL TIMING DIFFERENCES. INITIAL UPPER
LEVEL DISTURBANCE AND SURFACE FRONT MOVES THROUGH THE AREA BY 12Z
SUN...SO KEPT SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST ON SAT
NIGHT. HIGH PRESSURE THEN BUILDS INTO THE AREA...WITH 500MB FLOW
REMAINING NW. THE NEXT LOW PRESSURE SYSTEM MOVES INTO THE AREA BY
12Z WED...SO ADDED A SLIGHT CHANCE FOR THUNDERSTORMS TO THE E PART
OF THE AREA WHEN LOOKING AT TEMPERATURES...THEY HOVER NEAR NORMAL
THROUGH EXTENDED FORECAST.

&&

.AVIATION...WITH COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON
AND EVENING...KEPT THUNDERSTORMS IN FORECAST FOR AREA ALONG AND
AHEAD OF COLD FRONT...AND SHOWERS FOR AREA BEHIND ABOUT UNTIL
SUNSET. ALTHOUGH EXPECT MAJORITY OF CLOUD DECKS TO BE VFR...CLOUDS
COULD DROP TO MVFR IN VCNTY OF STORMS. THEN...EXPECT ANY LOW CLOUDS
TO DISSIPATE...WITH ONLY SOME AC OR CI REMAINING BY MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

JCA/NG
Hazardous weather outlook, Jul 27, 5:25 AM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
625 AM CDT WED JUL 27 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281125-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
625 AM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE
MORNING THROUGH EARLY EVENING.  WHILE AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE DURING TIME OF PEAK HEATING...3 PM UNTIL 7
PM...THE LACK OF LOW LEVEL MOISTURE AND INSTABILITY WILL KEEP MOST
ACTIVITY RATHER LIGHT INTENSITY.  AN UPPER LEVEL SYSTEM AND
ACCOMPANIED WEAK COOL FRONT WILL MOVE THROUGH NORTHEASTERN NORTH
DAKOTA THIS AFTERNOON AND INTO SOUTHEASTERN NORTH DAKOTA AND CENTRAL
MINNESOTA EARLY THIS EVENING CAUSING THE CHANCE FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 125 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Barnes

When
July 27, 6:00 PM CST
Where
Barnes County, 8 mi W of Litchville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.650, -98.350

Hail, Richland

When
July 27, 7:30 PM CST
Where
Richland County, 9 mi W of Wahpeton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.267, -96.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5467977, 5467976.